My Blog

Posts for tag: Allergy Medication

By Otolaryngology Plastic Surgery Associates
June 12, 2020
Category: ENT Care
Tags: Allergy Medication  
An ear, nose, and throat professional (ENT) is a great resource when it comes to your allergies. Whether your symptoms are caused by seasonal changes or triggered by animal dander, an ENT can help you find the medication you need. Here is a small guide to finding the right allergy medication for you. 
 
Decongestants vs. Antihistamines
There are two major types of allergy medication. Understanding the difference between them helps you find the right fit. A decongestant relieves your symptoms after your allergies have kicked in. They clear out your stuffy or runny nose, along with relieving any itching or sneezing. Antihistamines focus on stopping your allergies before they even start. They give you twenty-four-hour protection so you don’t have to worry. 
 
Nasal Sprays
Nasal sprays are a quick and direct way to clear up nasal congestion. These are bought over-the-counter or with a prescription. You insert the spray into each nostril, doing one or two pumps for the full effect. They are available as both decongestants and antihistamines. 
 
Eye Drops 
A common problem with allergies is how it affects the eyes. They can get red and watery, causing pain and discomfort. This is especially true if you use contact lenses for vision. There are eye drops targeted specifically at allergy relief. These will clear up any redness and discomfort quickly.
 
Medication Side Effects
Talk to your ENT about any side effects of allergy medication that they recommend or prescribe. You can voice any concerns that you may have, guaranteeing a medication that works for you. That’s one of the benefits of getting a prescription medication compared to over-the-counter. If you do purchase over-the-counter, be aware of these possible complications. 
  • Over-the-counter antihistamines have been known to cause blurry vision, constipation, drowsiness, and possibly weight gain.
  • Nasal sprays can lead to constipation, nose bleeds, and an upset stomach.
  • Oral decongestants have been linked to high blood pressure.
If you experience any of these symptoms after taking a medication or nasal spray, talk to your ENT right away. They can advise you to discontinue a pharmaceutical and switch to something different. Through trial and error, you’ll find a functional treatment plan that works for your needs.